Back to Ask the Diabetes Team Ask the Diabetes Team

From Burnsville, Minnesota, USA:

My son was diagnosed with type 1 diabetes on November 21,2004 and started on a small dosage of both Humalog and NPH. Because his levels were so low to begin with, we are now down to one shot of just a little bit of NPH. If I test him right before he eats, his blood sugar can be at 100 mg/dl [5.6 mmol/L] and then he can eat approximately 35 or 45 grams of carbohydrates. When I test him again about 15 to 30 minutes after he eats, it can be up to 300 to 380 mg/dl [16.7 to 21.1 mmol/L]. If I then wait another 90 minutes to two hours, it does go back down in the 100s mg/dl [5.6 to 10.8 mmol/L]. Isn't it harmful to him to be at that high of a level at all? We did have him on a small amount of insulin in the evening, too, but then he was waking up in the 60s and 70s mg/dl [3.3 to 4.3 mmol/L].

I'm just looking for a second opinion and wondering if it really is "okay" that his blood sugar is that high. We were told that it is fine as long as it comes down within a couple hours. The second part to my question about the behavioral issues I have noticed lately. I'm not sure if it is just an age thing or has to do with the diabetes. Could his behavior be related to the fluctuating blood sugars he is experiencing? If so, I would like to get him on a different insulin regimen. I would hate to be scolding him for something that he can't control. He has always been a very happy go lucky boy and now he is going through some kind of funk. It could also be the new baby, but just wondering how diabetes could affect this.


You might review this question in detail with your diabetes team. He may do better with small doses of Humalog or NovoLog pre-meals rather than the NPH. But, this is more work and obviously more injections. If he is in a kind of honeymoon phase, unfortunately, this will not last for a very long time. You are correct to try to fix the "post-prandial" high levels, but this is a difficult chore even with our current excellent insulin preparations.

The behavior problems could be related to swings in his blood glucose levels, but also could be related to his just not liking having diabetes any more and coming to grips with this is a difficult task for parents as well as siblings and the child/person with the diabetes. You may want to state the obvious: this must be difficult to accept and see what he says. Or, you may also get some assistance form your diabetes team since they have lots of experience with such issues and either have or can refer you to social workers, psychologists, etc. who can assist.


Original posting 17 Mar 2005
Posted to Hyperglycemia and DKA and Behavior


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.